On Air Now

Nicky Stuart

3:00pm - 7:00pm

Now Playing

Del Amitri

Kiss This Thing Goodbye

Illuminating the importance of overdose awareness

Overdose Awareness Day on 31 August is a chance to remember those lost to an overdose and to inform people that overdose is preventable.

In the last year around 227 people attended A&E in Brighton & Hove because of a drug overdose (July 2020 – June 2021).

It’s important to remember that anyone can overdose and it’s not only those who use illegal substances.

It could be someone’s friend, someone’s brother or someone’s hero. Overdose does not discriminate. But it is preventable if you reduce your risk, know the signs and find support.

Turning the city purple to show support

To raise awareness locally, the British Airways i360, Brighton Palace Pier and the Brighton Centre will be switching their lights to purple on Tuesday evening.

Cascade Creative Recovery Choir, made up of people in recovery from addiction, will also be singing in the Royal Pavilion Gardens as the sun sets, around 8.20pm on Tuesday 31 August.

During the performance the choir will provide information to passers-by about how to spot the signs and what to do in case of an overdose.

If you can’t watch in person, the performance will also be streamed live on their Facebook page.

Councillor Sue Shanks, chair of the Health & Wellbeing Board said: “Thank you to Cascade Creative Recovery and all the local venues supporting this important campaign. The idea is to raise awareness so it’s great there is such a visible display of support.

“We hope the choir and illuminations will interrupt curious residents and visitors and give them pause to stop, listen and learn something that could help save lives.

“Anything we can do to prevent even just one death is worthwhile.” 

Remembering those who have died or been injured because of overdose is also an important part of the day. 

Anyone can overdose, reduce your risk

  • You can overdose on any type of drug, especially if mixed with other substances
  • Don’t mix – prescriptions, over the counter medicines and alcohol will all have an impact on other substances you take
  • Don’t feel pressured to use drugs or drink alcohol because others around you are
  • If you do choose to take drugs, research drugs first and make sure you know emergency first aid
  • Never use alone. Make sure you are in a safe place with people around that can help in an emergency
  • Remember that tolerance reduces after a period of abstinence and purity varies – treat every new batch as an unknown substance

Help to save lives, know the signs

Common signs of an overdose include:

  • Choking or snore-like gurgling sounds
  • Unresponsive to noise or touch
  • Lethargy & slurred speech
  • Blue lips or fingernails
  • Low & shallow breathing
  • Pale & clammy face

More from West Sussex

Recently Played